Alert archive / Nebraska / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS North Platte, NE

June 2, 2005Garden County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jun 2, 2005, 6:40 PM MDT for Garden County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2005, 6:40 PM MDT (00:40 UTC)
Expired
Jun 2, 2005, 7:45 PM MDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garden County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLBF 030041
FFWLBF
NEC069-030145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM MDT THU JUN 2 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF OSHKOSH

* UNTIL 745 PM MDT

* AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 22
  MILES NORTHEAST OF OSHKOSH TO 7 MILES SOUTH OF LEWELLEN...OR ALONG
  A LINE EXTENDING FROM 22 MILES NORTHEAST OF OSHKOSH TO 12 MILES
  NORTH OF BIG SPRINGS...MOVING EAST AT 25 MPH.

RADAR ESTIMATED 1 TO 1 AND 1/2 INCHES OF RAINFALL FROM THIS SYSTEM. 
AREAS WET FROM LAST NIGHTS RAINFALL WILL LIKELY FLOOD. UNPAVED ROAD 
MAY BECOME IMPASSABLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTH
PLATTE.

LAT...LON 4168 10260 4124 10257 4124 10209 4171 10206

$$

CDC
2 follow-up statements
000 
WGUS73 KLBF 030117
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
813 PM CDT THU JUN 2 2005

NEC069-030145-
GARDEN NE-
713 PM MDT THU JUN 2 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM MDT FOR SOUTHERN
GARDEN COUNTY...

AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE RAIN AND THUNDERSTORMS PRODUCING FLOODING.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTH OF OSHKOSH 
TO 10 MILES SOUTH OF OSHKOSH...MOVING EAST AT 5 MPH. 

RAIN ACTIVITY WAS GENERALLY STATIONARY BUT WAS SHOWING SIGNS OF 
WEAKENING AND THIS TREND SHOULD CONTINUE THIS EVENING. POLICE ARE 
MARKING SOME RURAL ROADS WHERE WASHOUTS HAVE OCCUR. USE CAUTION 
TRAVELING ESPECIALLY AFTER DARK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4168 10260 4124 10257 4124 10209 4171 10206

$$

CDC
000 
WGUS73 KLBF 030141
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
838 PM CDT THU JUN 2 2005

NEC069-030145-
GARDEN NE-
738 PM MDT THU JUN 2 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM MDT FOR SOUTHERN
GARDEN COUNTY...

AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATE RAIN IN THE WARNED AREA. THIS RAIN WILL 
CONTINUE TO DIMINISH THIS EVENING. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

SOME RURAL ROADS ARE PARTIALLY WASHED OUT OR IMPASSABLE. USE CAUTION 
TRAVELING OVERNIGHT.

LAT...LON 4168 10260 4124 10257 4124 10209 4171 10206

$$

CDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 12:50 PM MDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 2, 12:50 PM MDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
150 PM CDT THU JUN 2 2005

.DISCUSSION...
FLOOD WATCH HAS BEEN ISSUED FOR 6 SW AND CNTL NEB COUNTIES...S AND E
FROM GRANT TO BROKEN BOW. AREAL OUTLINE CONCURS WITH NATIONAL HPC
GUIDANCE AND VERY LOW FLASH FLOOD GUIDANCE. ALTHOUGH THE ETA12
SUGGESTS HEAVY RAIN CENTER WILL BE RELATIVELY COMPACT AND CENTERED
MOSTLY S OF FCST AREA...GIVEN MOISTURE AND DYNAMIC FORCING SUGGEST
OTHER WIDESPREAD CONVECTION WILL DEVELOP AND TRACK NORTHEAST THROUGH
THE WATCH AREA. THE 18Z LAPS DATA INDICATES A BROAD AREA OF
INSTABILITY COVERING THE SRN 2/3S OF FCST AREA. FORCING IS ENTERING
THE COLO FRONT RANGE ATTM.

HIGHEST TORNADIC SVR WX THREAT IS CONFINED TO SRN TIER COUNTIES BUT
PBL LAYER COULD EASILY DESTABILIZE ACROSS ANY AREA THE CLEARS OUT.
WAA IS POISED TO CLEAR THE FRONT RANGE AND TAKE AIM AT SWRN NEB
NORTHEAST IN NCNTL NEB. BRN SHEAR PER PLATTEVILLE COLO PROFILER IS
45KT. OTHERWISE LARGE TO VERY LARGE HAIL AND LOTS OF IT.

FRIDAY...ANOTHER UA DISTURBANCE MOVES IN LATE FRI AFTN. PRIMARY
THREAT IS LARGE HAIL.  MCS DEVELOPS AND MOVES E-NE ACROSS HEART OF
FCST AREA...SANDHILLS.

SATURDAY/SUNDAY...MCS DEPARTS IN THE MORNING WITH CLEARING SKIES FOR
THE AFTN. FCST THEN GOES DRY UNTIL LATE SUNDAY AFTN/OVERNIGHT. THIS
EVENT IS A BIT OF A STRETCH AS THE UA FORCING IS QUITE WEAK...JUST
A WEAK 55KT 250MB JET...MOISTURE AND A RIPPLE IN THE HEIGHTS.

MONDAY/TUESDAY...DRY WITH A BRIEF HEAT WAVE. NAM/GFS/ECMWF IN GOOD
AGREEMENT AS H500-1000 THICKNESS RISE TO 573-580. THIS IS IN
RESPONSE TO A LARGE AND DEEP NW U.S. CUTOFF LOW.

WEDS/THUR...CHC T AND COOLER AS THE U.A. LOW MOVES VERY SLOWLY E
THRU WY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THIS AFTN/TONIGHT FOR
PARTS OF SW AND CNTL NEB.

&&

CDC
Hazardous weather outlook, Jun 2, 3:20 PM MDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
420 PM CDT THU JUN 2 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-031030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
420 PM CDT THU JUN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA TONIGHT. THE MAIN THREAT WILL BE FOR LARGE
HAIL MAINLY SOUTH OF A LINE FROM CHAPPELL...TO STAPLETON...TO
COMSTOCK.

IN ADDITION TO LARGE HAIL...THE THREAT FOR FLASH FLOODING EXISTS.
VERY HEAVY RAIN FELL SOUTH OF A LINE FROM CHAPPELL TO ANSLEY EARLIER
THIS MORNING. WITH THUNDERSTORMS EXPECTED OVER THE SAME AREAS
TONIGHT...FLASH FLOODING IS A CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR FRIDAY AFTERNOON AND
EVENING EAST OF A LINE FROM CODY...TO ANTIOCH. LARGE HAIL IS THE MAIN
SEVERE THREAT.

ON SATURDAY...ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. THE MAIN AREA OF CONCERN IS EAST
OF A LINE FROM GRANT TO EWING.

THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. AT THIS TIME...NO
SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AS THUNDERSTORMS CONTAINING LARGE
HAIL AND HEAVY RAIN MOVE ACROSS THE AREA THIS EVENING.

DDB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:41 PM MDTFlash Flood WarningLBFFrontier, Hayes, Lincoln3 hr
Jun 2, 10:14 PM MDTSevere Thunderstorm WarningLBFFrontier26 min
Jun 2, 10:48 PM MDTFlash Flood WarningLBFCuster3 hr
Jun 3, 3:51 PM MDTFlash Flood WarningLBFFrontier3 hr
Jun 3, 4:57 PM MDTFlash Flood WarningLBFCuster3 hr

Nearby

Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.